I was talking to my therapist about mine and my mom's anxiety medicine. I'm taking Zoloft and she's taking Cymbalta. I was talking to my therapist about how my mom wants me to get out on what she's taking but my therapist was saying that it was a different class of drugs and that Cymbalta is an SNRI while Zoloft is a SSRI. She also said that there are more side effects coming off and getting out on SNRI's as opposed to SSRI's and I was just curious to know more about them.
The biggest difference between an SSRI and an SNRI has to do with neurotransmitters. Experts believe that depression occurs when brain chemicals called neurotransmitters become unbalanced. Antidepressant drugs attempt to bring these neurotransmitters back into balance and alleviate the symptoms of depression.
Although the exact cause is not known, three neurotransmitters have been identified as being related to depression. Studies showed imbalances in dopamine, norepinephrine, and serotonin in patients with depression. An SSRI and an SNRI both affect absorption of serotonin, but an SNRI also affects norepinephrine levels in the brain.
Another difference between an SSRI and an SNRI is chronological. SSRIs were the first breakthrough drug for treating depression, and this type of medication is still widely used. SNRIs are more recent and may reflect more progressive research into the brain chemistry of depressed individuals.
Excellent answer above. It sounds like you must be unhappy with your current antidepressant. SNRIs can be brutal to get off, but that seems to be only if you get off of them very quickly, so that might be why your therapist made her comments about it. A couple friends of mine got off of Effexor (an SNRI) very quickly without any problems. My mother's dosage got lowered by mistake and she became psychotic which was quickly reversed once she got back on her proper dosage. I have been off of Effexor twice which I did very gradually without any problems. So if you feel you need more help, you could change to an SNRI, but just know that you WILL have to be careful if you decide to get off of it. But I can tell you that Effexor has literally saved my life. I have been extremely happy with it, and now take the upgraded version, Pristiq, which doesn't have the sexual side effects. Good luck.
I can testify to Effexor!! It saved my life as well!!
If I forget a day or two though I become very mentally and emotionally unstable as well as being very light headed. Again, It's only if I forget, which is silly. Day by day though it is wonderful. I've tried SSRIs before (Wellbutrin, fluoxetine, and one other I forget the name of) and they really did nothing for me.
If you want to switch tell your doctor that you're interested in a SNRI. It may not be Effexor, because of course everyone is different, but the different class will probably help
SSRI, work on the serotonin levels in your brain, the serotonin medication acts as a blocker between your brain synapses, meaning the serotonin stays in the synapse thus balancing mood! SNRI's, do the same as above but also act on the norepinephrine synapse! I was taking Seroxat for 26 yrs which is an SSRI, and have recently switched to cymbalta! Do not use Paroxetine, I've had major issues, use Cymbalta please heed my advice! Use the SNRI...
there are definitely more side effects coming off SNRIs whenever I forget to take it for a day I get nauseous and dizzy. Three days without it because I stupidly run out of meds leaves me unable to drive, get very dizzy and my husband says I look like a junkie with dark circles under my eyes. Other than that, SNRIs are great! I tried 2 different SSRIS but did nothing for me and gave me no grief at all when I came off them.
I wouldn't trade my venlafaxine for anything though. It helps me feel normal and myself again. Before meds, I tried everything under the sun healthy eating, yoga, meditation you name it. It helped but nothing compares to being on the right meds. It turns out the depression runs in the family, sadly my daughter also has a bipolar diagnosis. My shrink said that it was a hyper expression of depression.
Luckily we are both doing great on the right meds.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 10 Jul 2010 • 30 answers
Posted 14 Aug 2011 • 5 answers
Posted 27 Aug 2011 • 14 answers
Posted 24 Nov 2012 • 2 answers
Posted 10 Jan 2014 • 3 answers